You are on page 1of 2

Resuscitation (2008) 78, 248—249

available at www.sciencedirect.com

journal homepage: www.elsevier.com/locate/resuscitation

IMAGES IN RESUSCITATION

Unusual side effect from hydrogel pads during


therapeutic hypothermia
Joseph Varon a,b,∗, Pilar Acosta c, Ruth Wintz d, Natalia Mendoza e

a
The University of Texas Health Science Center of Houston, St. Luke’s Episcopal Hospital, USA
b
The University of Texas Medical Branch at Galveston, Texas, USA
c
Dorrington Medical Associates, Houston, Texas, USA
d
Baylor College of Medicine, Houston, Texas, USA
e
Universidad de Monterrey, Mexico

Received 11 March 2008; received in revised form 18 March 2008; accepted 20 March 2008

Fig. 1 Right lower extremity demonstrating the hydrogel pads Fig. 2 Large pieces of skin were still attached to the hydrogel
removed with significant skin debridement. pads.

An 81-year-old female had a cardiac arrest during her rou-


cal history included chronic hypertension, coronary artery
tine outpatient haemodialysis treatment. She had return
disease, chronic obstructive pulmonary disease, conges-
of spontaneous circulation after 15 min of cardiopulmonary
tive heart failure and end stage renal disease. Therapeutic
resuscitation but was comatose. The patient’s past medi-
hypothermia was started after hospital admission with
hydrogel pads (Arctic Zone, Medivance Inc. Louisville, CO,
∗ Corresponding author at: The University of Texas Health Science USA). Target core body temperature (33 ◦ C) was achieved
Center, St. Luke’s Episcopal Hospital, 2219 Dorrington, Houston, TX within 3 h and maintained for 24 h. Passive re-warming
77030, USA. Tel.: +1 713 669 1670; fax: +1 713 669 1671. was attempted, but proved unsuccessful. The patient’s skin
E-mail address: Joseph.Varon@uth.tmc.edu (J. Varon). started to peel off on subsequently attempting to remove

0300-9572/$ — see front matter © 2008 Elsevier Ireland Ltd. All rights reserved.
doi:10.1016/j.resuscitation.2008.03.223
Unusual side effect from hydrogel pads during therapeutic hypothermia 249

the hydrogel pads (Figs. 1 and 2). The patient had no pre- edge, this skin problem from the use of hydrogel pads is very
existing skin problems that made her prone to this problem unusual.
and had not been taking steroids. The patient’s elec-
troencephalogram after therapeutic hypothermia showed no
Conflict of interest
occipital dominant rhythm and her neurological prognosis
was deemed to be very poor. Life-sustaining measures were
discontinued and the patient died. To the best of our knowl- None.